<?xml version="1.0" encoding="UTF-8"?>
<!DOCTYPE article PUBLIC "-//NLM//DTD JATS (Z39.96) Journal Publishing DTD v1.0 20120330//EN" "http://jats.nlm.nih.gov/publishing/1.0/JATS-journalpublishing1.dtd">
<article xmlns:mml="http://www.w3.org/1998/Math/MathML" xmlns:xlink="http://www.w3.org/1999/xlink" xmlns:xsi="http://www.w3.org/2001/XMLSchema-instance" article-type="article-commentary" dtd-version="1.0" xml:lang="en">
<front>
<journal-meta>
<journal-id journal-id-type="issn">1043-3155</journal-id>
<journal-id journal-id-type="nlm-ta">Pediatr Neurol Briefs</journal-id>
<journal-id journal-id-type="pmc">pedneurbriefs</journal-id>
<journal-id journal-id-type="iso-abbrev">Pediatr Neurol Briefs</journal-id>
<journal-title-group>
<journal-title>Pediatric Neurology Briefs</journal-title>
<abbrev-journal-title>Pediatr Neurol Briefs</abbrev-journal-title>
</journal-title-group>
<issn pub-type="epub">2166-6482</issn>
<issn pub-type="ppub">1043-3155</issn>
<issn-l>2166-3155</issn-l>
<publisher>
<publisher-name>Pediatric Neurology Briefs Publishers</publisher-name>
<publisher-loc>Chicago, IL, USA</publisher-loc>
</publisher>
</journal-meta>
<article-meta>
<article-id pub-id-type="publisher-id">PNB-7-53-b</article-id>
<article-id pub-id-type="doi">10.15844/pedneurbriefs-7-7-7</article-id>
<article-categories>
<subj-group subj-group-type="heading">
<subject>Antiepileptic Drugs</subject>
</subj-group>
<subj-group subj-group-type="Discipline-v2">
<subject>Neurology</subject>
<subject>Pediatrics</subject>
<subject>Nervous System Diseases</subject>
<subject>Child Development</subject>
<subject>Brain Diseases</subject>
<subject>Neurosurgery</subject>
<subject>Child</subject>
<subject>Infant</subject>
</subj-group>
</article-categories>
<title-group>
<article-title>Carbamazepine-Induced Skin Rash</article-title>
</title-group>
<contrib-group>
<contrib contrib-type="author" corresp="yes">
<contrib-id contrib-id-type="orcid">http://orcid.org/0000-0002-0173-7931</contrib-id>
<name>
<surname>Millichap</surname>
<given-names>J. Gordon</given-names>
</name>
<degrees>MD</degrees>
<xref ref-type="aff" rid="AF0001">1</xref>
<xref ref-type="aff" rid="AF0002">2</xref>
<xref ref-type="corresp" rid="cor1">&#x002A;</xref>
</contrib>
</contrib-group>
<aff id="AF0001">
<label>1</label>Division of Neurology, Children&#x0027;s Memorial Hospital, Chicago, IL</aff>
<aff id="AF0002">
<label>2</label>Departments of Pediatrics and Neurology, Northwestern University Feinberg School of Medicine, Chicago, IL</aff>
<author-notes>
<corresp id="cor1"><label>&#x002A;</label>Correspondence: Dr. J. Gordon Millichap, E-mail: <email xlink:href="jgmillichap@northwestern.edu">jgmillichap@northwestern.edu</email>
</corresp>
</author-notes>
<pub-date date-type="pub" publication-format="print">
<month>07</month>
<year>1993</year>
</pub-date>
<pub-date date-type="pub" publication-format="electronic">
<day>01</day>
<month>07</month>
<year>2016</year>
</pub-date>
<volume>7</volume>
<issue>7</issue>
<fpage>53</fpage>
<lpage>54</lpage>
<permissions>
<copyright-statement>Copyright: &#x00A9; 1993 The Author(s)</copyright-statement>
<copyright-year>1993</copyright-year>
<license license-type="open-access" xlink:href="http://creativecommons.org/licenses/by/4.0/">
<license-p>This work is licensed under the <uri xlink:href="http://creativecommons.org/licenses/by/4.0/">Creative Commons Attribution 4.0 International License</uri>, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.</license-p>
</license>
</permissions>
<related-article id="R1" related-article-type="commentary-article" ext-link-type="doi" xlink:href="10.1007/BF01954091" vol="152" page="605">
<article-title>Carbamazepine-induced skin rash in children with epilepsy</article-title>
</related-article>
<abstract abstract-type="web-summary" specific-use="electronic-only">
<p>Of 335 children who were treated with carbamazepine at the Department of Paediatrics, Toyama Medical University, Japan, 33 (10%) developed a skin rash.</p>
</abstract>
<kwd-group>
<kwd>Carbamazepine</kwd>
<kwd>Skin Rash</kwd>
<kwd>Leucopenia</kwd>
</kwd-group>
</article-meta>
</front>
<body>
<p>Of 335 children who were treated with carbamazepine at the Department of Paediatrics, Toyama Medical University, Japan, 33 (10%) developed a skin rash. Five had exfoliative dermatitis and 2 had Stevens-Johnson syndrome. The eleventh day of therapy was the most frequent day of onset; 88% developed the rash between 8 and 15 days. Children over 6 years of age were more susceptible to skin rash than younger patients, with frequencies of 20% and 5%, respectively. Leucopenia in 9 patients (27%), thrombocytopenia in 6 (18%), and hepatic dysfunction manifested by elevated transaminases in 9 (27%) occurred concomitantly with the skin rash. [<xref ref-type="bibr" rid="CIT0001">1</xref>]</p>
<disp-quote>
<p><bold>COMMENT.</bold> The frequency of skin rash with carbamazepine in this study is disturbingly high, particularly in children over 6 years of age. For additional reports, see <underline>Ped Neur Briefs</underline> Feb 1991, The introduction of dyes in the carbamazepine tablet in recent years may explain an apparent increase in reports of allergic skin reactions.</p>
<p>In a report from The Liverpool Hospital, New South Wales, Australia, the substitution of oxcarbazepine, a keto derivative thought to be less toxic than CBZ, caused a cross-reactive skin eruption in 3 adult patients who had previously developed exfoliative dermatitis with CBZ. [<xref ref-type="bibr" rid="CIT0002">2</xref>]</p>
</disp-quote>
</body>
<back>
<ref-list>
<ref id="CIT0001">
<label>1</label>
<element-citation publication-type="journal">
<person-group person-group-type="author">
<name>
<surname>Konishi</surname>
<given-names>T</given-names>
</name>
<name>
<surname>Naganuma</surname>
<given-names>Y</given-names>
</name>
<name>
<surname>Hongo</surname>
<given-names>K</given-names>
</name>
<name>
<surname>Murakami</surname>
<given-names>M</given-names>
</name>
<name>
<surname>Yamatani</surname>
<given-names>M</given-names>
</name>
<name>
<surname>Okada</surname>
<given-names>T</given-names>
</name>
</person-group>
<article-title>Carbamazepine-induced skin rash in children with epilepsy</article-title>
<source>Eur J Pediatr</source>
<year>1993</year>
<month>Jul</month>
<volume>152</volume>
<issue>7</issue>
<fpage>605</fpage>
<lpage>608</lpage>
<pub-id pub-id-type="doi">10.1007/BF01954091</pub-id>
<pub-id pub-id-type="pmid">8354323</pub-id>
</element-citation>
</ref>
<ref id="CIT0002">
<label>2</label>
<element-citation publication-type="journal">
<person-group person-group-type="author">
<name>
<surname>Beran</surname>
<given-names>RG</given-names>
</name>
</person-group>
<article-title>Cross-reactive skin eruption with both carbamazepine and oxcarbazepine</article-title>
<source>Epilepsia</source>
<year>1993</year>
<month>Jan-Feb</month>
<volume>34</volume>
<issue>1</issue>
<fpage>163</fpage>
<lpage>165</lpage>
<pub-id pub-id-type="doi">10.1111/j.1528-1157.1993.tb02392.x</pub-id>
<pub-id pub-id-type="pmid">8422852</pub-id>
</element-citation>
</ref>
</ref-list>
</back>
</article>